Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 50, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 13, 1998, 7:02 PM CDT for Payne County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 13, 1998, 7:02 PM CDT (00:02 UTC)
- Expired
- Jun 13, 1998, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Payne County, OK
The radar
The Norman radar (KTLX), 81 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3674 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 16.9
The text
As transmitted, in the capitals the NWS used until 2016.
709
WFUS1 KOKC 140002 RRA
TOROKC
OKC119-140045-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT SAT JUN 13 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
PAYNE COUNTY IN CENTRAL OKLAHOMA
* UNTIL 745 PM CDT
* AT 701 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
LOCATED 15 MILES WEST OF PERKINS...MOVING EAST AT 45 MILES PER
HOUR.
* LOCATIONS IN THE WARNING INCLUDE STILLWATER...RIPLEY...PERKINS AND
MEHAN
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
CHURCHILL
LAT...LON 3605 9733 3595 9719 3601 9672 3620 9709What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:30 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jun 13, 3:30 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SAT JUN 13 1998 A FEW ECHOES HAVE DVLPD ALG DRY LINE IN NWR OK THIS AFTN. TMPS IN THIS AREA HAVE HEATED TO WELL ABV 100 DEG F AS PER MESONET DATA WITH VERY UNSTABLE AMS ALG AND AHD OF THE DRY LINE. THIS AREA ALG WITH AREA ALG WARM FNT FROM WRK KS TOWARD NERN OK TO BE THE MAIN FOCUS ACTIVITY TONIGHT AS S/W MOVES FROM CO INTO THE CNTRL PLAINS. DRY LINE BECOMES MORE DIFFUSE FRTHR S AND CAP IS ALSO STRONGER SO CHCS FOR TSTM DVLPMNT TAPER OFF FURTHER S. AS S/W MOVES INTO THE PLAINS TONIGHT SFC LO WILL MOVE ACRS NRN KS WITH SFC BNDRY PUSHING INTO CNTRL OK BY 12Z. WITH BNDRY PUSHING INTO THE RGN WILL KEEP POPS IN AREAWIDE TONIGHT WITH THE HIEST IN THE NORTH WHERE BEST UPR SUPPORT WILL BE LOCATED. ANY RESIDUAL STORMS SHUD EXIT THE FA EARLY SUNDAY WITH INCRSG SW TO NWLY LO LVL FLO SHUNTING MOISTR EAST OF THE FA DURING THE DAY. ETA SHOWS A SECOND SURGE OF COOLER AIR PUSHING IN SUNDAY NIGHT SO WILL DROP TMPS BACK MORE ON MONDAY. EXTENDED LOOKS DRY WITH TMPS ON THE RISE AS UPR RDG BEGINS TO BUILD OVR THE AREA. FCSTID = 2 OKC 69 92 64 86 / 30 20 10 10 HBR 66 94 63 86 / 20 10 0 0 SPS 70 95 65 89 / 20 10 0 0 GAG 62 90 56 84 / 10 10 10 0 PNC 69 92 62 85 / 40 20 10 10 DUA 73 94 68 87 / 30 30 0 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Jun 13, 6:35 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
635 PM CDT SAT JUN 13 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 7 W X WATONGA OK 66 MPH WIND GUST, MEASURED
06/13/98 BLAINE OKLAHOMA MESONETWORK
PURPURALocal storm report, Jun 13, 6:35 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
635 PM CDT SAT JUN 13 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 7 W X WATONGA OK 66 MPH WIND GUST, MEASURED
06/13/98 BLAINE OKLAHOMA MESONETWORK
PURPURAThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:06 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa, Washita | 39 min |
| Jun 13, 7:28 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 32 min |
| Jun 13, 7:36 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 39 min |
| Jun 13, 7:36 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 39 min |
| Jun 13, 7:42 PM CDT | Tornado Warning | OUN | Canadian, Oklahoma | 48 min |
| Jun 13, 7:52 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 43 min |
| Jun 13, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 50 min |
| Jun 13, 8:06 PM CDT | Tornado Warning | OUN | Noble | 24 min |
| Jun 13, 8:25 PM CDT | Tornado Warning | OUN | Lincoln, Oklahoma | 50 min |
| Jun 13, 8:28 PM CDT | Tornado Warning | OUN | Noble | 32 min |
| Jun 13, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 46 min |
| Jun 13, 8:45 PM CDT | Tornado Warning | OUN | Canadian, Grady | 30 min |
| Jun 13, 8:58 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 47 min |
| Jun 13, 9:00 PM CDT | Tornado Warning | OUN | Lincoln | 45 min |
| Jun 13, 9:39 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 51 min |
| Jun 13, 10:08 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 52 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.